Colorado, 2017

Damaging Winds in Colorado, May 7, 2017

May 7, 2017 · NWS GLD · 2 events in 1 county or zone

During the evening hours strong thunderstorms moved northeast across Yuma County. Two of these thunderstorms caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours strong thunderstorms moved northeast across Yuma County. Two of these thunderstorms caused damage. One blew an empty cattle trailer for a semi over on its side, and another storm caused an electrical pole to lean over at nearly a 45 degree angle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 7, 4:55 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, May 7, 4:55 PM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
555 PM MDT Sun May 7 2017

.SHORT TERM...(This evening through Monday)
Issued at 215 PM MDT Sun May 7 2017

A few weather disturbances will impact an area along and west of a
line from roughly Trenton Nebraska to Colby and Tribune Kansas with
high based showers and thunderstorms through the evening hours. The
primary threats will be strong and possibly damaging outflow winds
to 70 mph and cloud to ground lightning which may spark wild fires.
Blowing dust and reduced visibilities are also possible from the
dust. Shortly after midnight precipitation chances appear to
decrease pretty quickly with decreasing cloudiness. Low temperatures
are forecast to be in the upper 40s to low 50s in far eastern
Colorado to the mid 50s to around 60 east of the CO/KS border.

For Monday a cold front starts to move toward the area. Ahead of it
afternoon temperatures are forecast to range from the upper 70s to
low 80s in far eastern Colorado, mid 80s to around 90 east of the
CO/KS border.

.LONG TERM...(Monday night through Sunday)
Issued at 150 PM MDT Sun May 7 2017

Temperatures cool as active weather starts off the long term,
followed by drier and warm conditions towards the end of the week.
At the start of the period, an upper closed low is over Baja
California with south/southwest flow across the southern Plain as a
ridge progresses east of the tri-state region.

Shower and thunderstorm chances continue into Monday night. On
Tuesday another round of showers and storms is anticipated with a
stationary front draped near I-70. Moisture continues to be filtered
into the High Plains ahead of the Baja closed low as it moves into
the southern portion of the Four Corners region. Additionally, shear
increases to 35 to 45 knots and CAPE tops out near 1500 J/kg. With
this setup, severe thunderstorms will be possible in the afternoon
into the evening hours across the tri-state region.

Wet weather persists into the middle of the week. On Wednesday, the
upper low tracks from the desert southwest into southwestern Kansas.
Rain chances continue across the region, increasing in the afternoon
and evening when the system nears the area. Cannot rule out some
thunderstorms in the afternoon and evening, but it appears severe
weather parameters quickly decline.

A cold front pushes through the High Plains Wednesday night and the
cooling trend persists. An opportunity for moderate to heavy rain
develops Wednesday night into Thursday with the upper system passing
just southeast of the region. Rainfall amounts near 1 inch are
currently forecast across the area. Will see how this unfolds.

The upper closed low progresses east and is absorbed into an east
coast trough at the end of the work week. A ridge builds in behind
and brings dry weather to the forecast Thursday afternoon through
the end of the period.

Temperatures fall from the 70s on Tuesday to near 60 degrees on
Thursday before climbing back into the 70s by the weekend. Low
temperatures remain in the 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 540 PM MDT Sun May 7 2017

VFR conditions are expected at MCK and GLD through the TAF period.

Isolated thunderstorms are moving through the central high plains
region this evening, but are not expected to impact the MCK and
GLD TAF sites.

Gusty south surface winds should diminish rapidly following
sunset with the night time inversion setting up and low level wind
shear expected again overnight at both GLD and MCK through the
night.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...LOCKHART
Hazardous weather outlook, May 7, 9:10 AM MST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1010 AM MDT Sun May 7 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1010 AM MDT Sun May 7 2017 /1110 AM CDT Sun May 7 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Showers and thunderstorms are expected to slowly increase in coverage
starting early this afternoon and continuing through early this
evening. Outflow winds gusting up to 70 mph are possible which could
produce some blowing dust and reduced visibilities. Cloud to ground
lightning is also expected and when combined with the strong winds
increase the threat for fire danger. The area of concern is generally
along and west of a line from Trenton Nebraska to Colby and Tribune
Kansas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A period of active weather is expected from Monday on through
Thursday. Thunderstorms are possible...some of which may be strong
to severe, particularly on Monday and Tuesday. Storms may produce
moderate to heavy rain as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required. We would appreciate any reports
of wind gusts over 50 mph as well as blowing dust and reduced
visibilities.

In the hours before

Special weather statement, May 7, 3:54 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
454 PM MDT SUN MAY 7 2017

COZ091-072315-
Kit Carson County CO-
454 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 515 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Flagler, moving north at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3952 10316 3957 10315 3957 10281 3932 10283
      3932 10315
TIME...MOT...LOC 2253Z 192DEG 27KT 3943 10309

Lundquist
Special weather statement, May 7, 4:02 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT SUN MAY 7 2017

COZ091-092-072315-
Kit Carson County CO-Cheyenne County CO-
502 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 515
PM MDT...

At 501 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Genoa to 14 miles south of Flagler.
Movement was northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
410.

LAT...LON 3934 10315 3931 10275 3886 10308 3890 10316
TIME...MOT...LOC 2301Z 208DEG 44KT 3929 10345 3908 10305

Lundquist
Special weather statement, May 7, 4:19 PM MST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM MDT SUN MAY 7 2017

COZ090-091-072345-
Kit Carson County CO-Yuma County CO-
519 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND WESTERN KIT
CARSON COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, thunderstorm outflow was located along a line
extending from 9 miles southwest of Cope to 9 miles south of Seibert.
Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Stratton, Flagler, Seibert, Vona and Joes.

This includes Interstate 70 in Colorado between mile markers 390 and
423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3957 10315 3957 10280 3968 10280 3974 10268
      3920 10250 3907 10299 3908 10316
TIME...MOT...LOC 2318Z 230DEG 39KT 3956 10294 3917 10282

Lundquist
Special weather statement, May 7, 4:39 PM MST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT SUN MAY 7 2017

COZ090-091-080000-
Kit Carson County CO-Yuma County CO-
539 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 600 PM MDT...

At 538 PM MDT, thunderstorm outflow was located along a line
extending from 4 miles east of Cope to 7 miles south of Stratton.
Movement was northeast at 50 mph.

Based on wind reports as the outflow moved through, wind gusts up to
50 mph will be possible.

Locations impacted include...
Burlington, Stratton, Bethune, Joes and Kirk.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 417 and 438.
 Highway 385 between mile markers 184 and 188.

LAT...LON 3969 10280 3983 10251 3926 10224 3916 10260
      3962 10281
TIME...MOT...LOC 2338Z 222DEG 43KT 3965 10277 3920 10257

Lundquist
Special weather statement, May 7, 4:49 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
549 PM MDT SUN MAY 7 2017

COZ090-080015-
Yuma County CO-
549 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YUMA COUNTY UNTIL
615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Cope, or 18 miles south of Yuma, moving northeast at
30 mph.

Wind gusts near 60 mph will be possible with this storm.

Locations impacted include...
Abarr and Heartstrong.

LAT...LON 4015 10263 3997 10237 3971 10274 3977 10280
      3997 10280
TIME...MOT...LOC 2349Z 222DEG 26KT 3986 10276

Lundquist
Special weather statement, May 7, 5:17 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
617 PM MDT SUN MAY 7 2017

COZ090-NEZ079-080115-
Yuma County CO-Dundy NE-
617 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA AND NORTHERN DUNDY
COUNTIES UNTIL 715 PM MDT...

At 615 PM MDT, several thunderstorms were producing strong outflow
winds along a line extending from 14 miles northeast of Arickaree
School to 6 miles south of Enders Reservoir State Recreation Area.
Movement of this line of storms was north at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Yuma, Wray, Eckley, Heartstrong, Alvin, Clarkville and Wauneta.

This includes Highway 385 between mile markers 241 and 269.

LAT...LON 4044 10205 4035 10205 4035 10146 4028 10148
      3985 10280 4044 10278
TIME...MOT...LOC 0015Z 182DEG 15KT 3991 10288 4034 10157

Lockhart

The radar

The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
May 7, 8:09 PM MST
Where
Yuma County, 1.02 mi WNW of Joes
Measured
78 kt (90 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.656, -102.698

A power pole was leaning at almost a 45 degree angle to the northeast roughly a mile west of Joes along Highway 36.

Thunderstorm Wind, Yuma

When
May 7, 9:40 PM MST
Where
Yuma County, 7.26 mi SSW of Beecher Is
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
39.790, -102.201

An empty cattle trailer for a semi was blown on its side. The trailer was parked near the intersection of CR JJ and CR 15 and not attached to a semi.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693313, 693308.